Arizona, 2012

Flash Flooding and Lightning Strike in Arizona, July 29, 2012

July 29, 2012 · NWS TWC · 4 events in 1 county or zone

Rich moisture remained over southeast Arizona and thunderstorms developed in most areas. Some of the storms produced heavy rain, especially in Pima County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Rich moisture remained over southeast Arizona and thunderstorms developed in most areas. Some of the storms produced heavy rain, especially in Pima County. Over 3 inches of rain in 90 minutes was reported on Tucson's west side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 9:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 9:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST SUN JUL 29 2012

.SYNOPSIS...ANOTHER ACTIVE THUNDERSTORM DAY WITH COPIOUS AMOUNTS OF
MOISTURE AND A STRONG IMPULSE PUSHING ACROSS THE AREA FROM THE
SOUTHEAST. FLASH FLOODING POSSIBLE WITH SOME STORMS PRODUCING HEAVY
RAIN. MOST OF THE COMING WEEK WILL SEE A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...ATMOSPHERE IS MOIST AND PRIMED FOR A BUSY DAY ACROSS
SOUTHEAST ARIZONA. PRECIPITABLE WATER VALUES THIS MORNING ACROSS
SOUTHERN ARIZONA...USING VARIOUS SOURCES...WERE BETWEEN 1.5" TO 1.9"
WITH THE DRIEST AIR NEAR THE AZ/NM BORDER. 12Z TUCSON SOUNDING VALUE
OF 1.69" IS ALMOST TWO STANDARD DEVIATIONS ABOVE NORMAL. 9 AM
SATELLITE IMAGERY SHOWED A MOSTLY CLEAR SKY...WITH SOME CLOUDS
DEVELOPING OVER THE HIGHER TERRAIN. FURTHER SOUTH ACROSS SONORA
MEXICO THERE WAS MUCH MORE CLOUDINESS ASSOCIATED WITH UPPER LEVEL
DISTURBANCE. THIS DISTURBANCE WILL MOVE ACROSS SOUTHEAST ARIZONA AND
WORK WITH THE MOISTURE RICH ATMOSPHERE AND BRING AREAS OF HEAVY RAIN
TO PORTIONS OF THE FORECAST AREA. WITH THAT IS MIND AND THE FACT
THAT MOST OF THE AREA WILL BE UNDER THE GUN TO SEE A THUNDERSTORM
PRODUCING 1-3" OF RAIN...WE HAVE DECIDED TO HOIST A FLASH FLOOD
WATCH FOR THE ENTIRE AREA...STARTING AT 12 NOON AND RUN IT OUT UNTIL
2 AM MONDAY. SEVERE THREAT NOT AS HIGH BUT CAN'T RULE OUT SOME WET
MICROBURSTS PRODUCING NEAR SEVERE LIMIT WINDS.

&&

.AVIATION...SCT TO NMRS TSRA TODAY FROM 19Z THROUGH 30/07Z WITH
ISOLD SHRA/TSRA TIL 30/18Z. SOUTHERLY SFC WINDS 15-20KTS 29/19Z TIL
30/03Z AND SOME TSRA WILL HAVE GUSTS OF 45-50 KTS. ISOLD IFR
CIGS/VSBYS AND MTN OBSCURATIONS IN HEAVY RAIN THIS AFTERNOON AND
EVENING AND IN FOG/STRATUS OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE WILL RESULT IN DAILY ROUNDS OF
THUNDERSTORMS THROUGH THE WEEK. NO FIRE WEATHER CONCERNS AT THIS
TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA FROM 12 NOON TODAY
   UNTIL 2 AM MONDAY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 10:23 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1023 AM MST SUN JUL 29 2012

AZZ501>515-300900-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1023 AM MST SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THROUGHOUT SOUTHEAST ARIZONA WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN AND FLASH FLOODING THIS AFTERNOON
AND INTO TONIGHT. THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS
FROM 45 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY.
HEAVY RAIN AND GUSTY WINDS WILL CONTINUE TO BE THE MAIN THREATS
FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

REPORT FLASH FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 29, 11:23 AM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1123 AM MST SUN JUL 29 2012

AZZ502-291900-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1123 AM MST SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL NOON
MST...

AT 1118 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 24 MILES SOUTHWEST OF SELLS...MOVING NORTHWEST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.  HEAVY RAIN MAY CAUSE QUICK PONDING OF WATER IN LOW
SPOTS.

AREAS AFFECTED BY THIS STORM INCLUDE...PAPAGO FARMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST ARIZONA
UNTIL 2 PM MST.

LAT...LON 3163 11201 3178 11247 3190 11229 3175 11202
TIME...MOT...LOC 1822Z 113DEG 6KT 3172 11221

KD
Special weather statement, Jul 29, 12:44 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST SUN JUL 29 2012

AZZ509-510-292015-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1244 PM MST SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 115
PM MST...

AT 1240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES NORTHWEST OF SAFFORD...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ARSENIC TUBS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST ARIZONA
UNTIL 2 AM MST.

LAT...LON 3325 11021 3346 10993 3321 10972 3308 10992
TIME...MOT...LOC 1943Z 138DEG 17KT 3319 10991

KD
Special weather statement, Jul 29, 2:01 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST SUN JUL 29 2012

AZZ502-504-514-292145-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
201 PM MST SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 245 PM
MST...

AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MARANA...MOVING NORTHWEST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT WILL CAUSE VERY LOW VISIBILITIES FOR MOTORISTS ALONG
WITH QUICK PONDING OF WATER ON ROADWAYS.

AREAS AFFECTED BY THIS STORM INCLUDE...AVRA VALLEY AND PICTURE ROCKS.

ANOTHER STORM NEAR FLOWING WELLS HAD PRODUCED ABOUT A HALF TO
THREE QUARTERS OF AN INCH OF RAIN BETWEEN 1 AND 2 PM.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST ARIZONA
UNTIL 2 AM MST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3233 11156 3250 11152 3250 11128 3236 11085
      3217 11123
TIME...MOT...LOC 2059Z 134DEG 13KT 3232 11125

KD

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Pima

When
July 29, 3:00 PM MST
Where
Pima County, 3.55 mi S of Sabino
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.249, -110.822

Lightning struck an apartment complex near Wrightstown Road and Pantano Road. The roof started on fire and three residents of one apartment had to be evacuated.

Flash Flood, Pima

When
July 29, 3:47 PM MST to 4:15 PM MST
Where
Pima County, 4.15 mi W of Sabino to 5.86 mi W of Sabino
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.289, -110.890

Heavy rain on Tucson's east side lead to urban flash flooding. Tanque Verde Loop Road was closed at the Tanque Verde Wash and a swift water rescue was conducted of a person trapped in their vehicle at Paseo Aquimiri, near Craycroft Road south of Sunrise.

Flash Flood, Pima

When
July 29, 4:13 PM MST to 4:33 PM MST
Where
Pima County, 4.66 mi N of Silver Bell to 5.04 mi SE of Oro Vly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.447, -111.495

Heavy rain in the northwest part of the Tucson metropolitan area caused extensive urban flash flooding. Portions of Shannon, Magee, La Cholla and Sandario Roads were closed. A person was rescued from their vehicle stranded in flood waters on Sandario Road in Marana.

Flash Flood, Pima

When
July 29, 4:34 PM MST to 6:15 PM MST
Where
Pima County, 5.14 mi SSW of Tuscon Marana Nw Airport to 5.04 mi N of Jaynes
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
32.350, -111.250

Heavy rain continued across Tucson's west side causing extensive urban flooding. Numerous swift water rescues were conducted for motorists in vehicles stranded in flood waters. Rescues were performed on Orange Grove, West Anthony and Silverbell Roads. A large portion of Silverbell Road between Sunset and Ina Roads was completely washed out. One motorist managed to escape her vehicle with her 12 year old and 4 month old baby before the vehicle was swept downstream. Several motorists had to be rescued by helicopter in this area. In addition, some residents of Picture Rocks were trapped in their homes because of flood waters. No injuries occurred.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405382, 405276, 405302, 405325.